Thunderstorm Wind, Tripp
- When
- July 2, 11:53 PM CST
- Where
- Tripp County, (Icr)winner Airport
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.390, -99.840
A thunderstorm produced wind gusts around 60 mph in the Winner area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced wind gusts around 60 mph in the Winner area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 10:46 PM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1046 PM MDT Thu Jul 2 2020 .UPDATE... Issued at 824 PM MDT Thu Jul 2 2020 Storms continue across portions of cntrl/s cntrl SD, though severe potential appears to be waning as nighttime stabilization sets in. For now, little activity in our area, though prolific lightning producing storm in Todd Co is likely supporting gusty winds and torrential rainfall. Additional activity may clip portions of Mellette/Tripp Co later tonight, particularly if MCS in ABR's area manages to expand along Corfidi vectors with an increasing northerly component through 06z. If so, suspect this will largely be elevated, with a limited threat for wind but potential for marginally severe hail. Across portions of nern WY, winds have decreased this evening, though RH values remain low. Thus, Red Flag Warning was allowed to expire at the top of the hour. Yet another dry day on tap tomorrow, though again, winds look weaker. Near-term forecast generally remains on track. && .DISCUSSION...(This Evening Through Thursday) Issued at 1217 PM MDT Thu Jul 2 2020 NW CONUS upper trough will remain anchored in the period, supporting active SW flow over the region through the period at times, as deep moisture wavers over the region at times. One such impulse and moisture plume will impact the region today, supporting a cluster of strong to severe thunderstorms this afternoon and evening. Sfc trough stalled over the region fro NW SD into SW SD. Pretty sig axis of abundant ML CAPE from just north of the Black Hills and south. Diurnal de-stabilization with an advancing weak impulse will support convective initiation over the Black Hills and a sfc trough across NW SD, with convection expected to grow upscale given ample CAPE and increasing bulk shear. Should be plenty of CAPE/SHEAR (3500 J/kg with 30-40 knots of 0-6 km Shear) for supercells and potential bowing cells. Convection will push off the hills and onto the plains late this afternoon and evening with a lingering severe threat into the later evening. LL moisture will recycle over the region Friday as southerly flow becomes established. Another impulse will support another round of thunderstorms in the late afternoon and evening as convection develops per a weakening cap. Convection will likely develop over portions of NE WY where capping will be weakest, with other convection possible on the Black Hills and on the Pine Ridge over northern Neb and/or scentral SD per weak CIN. Convention will likely grow upscale in the evening and carry east across NW SD per a strengthening LLJ, supporting a severe threat. Otherwise, convection will be possible nearly every day in the remainder of the period as a sfc trough wavers over the region in unsettled SW flow with seasonal temps. && .AVIATION...(For the 06Z TAFS Through 06Z Friday Night) Issued At 1046 PM MDT Thu Jul 2 2020 VFR conds will prevail through most of the TAF period. Iso TSRA are expected Fri aftn through the overnight, mainly over far nern WY, nwrn SD, and extending swd through swrn SD. Erratic wind gusts are expected near the strongest storms, with local MVFR conds also possible. A low-level jet will develop near the end of the period, which could lead to some wind shear from wrn SD through nern WY. && .FIRE WEATHER... Issued at 1217 PM MDT Thu Jul 2 2020 Breezy and very dry southwest winds have developed across southern Campbell County and is moving into Weston County. Minimum relative humidity has dropped to 10-15% across several sites. Critical fire weather conditions are now being met. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && Update...Sherburn DISCUSSION...JC AVIATION...Sherburn FIRE WEATHER...13
Hazardous Weather Outlook National Weather Service Rapid City SD 1120 AM MDT Thu Jul 2 2020 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ056>058- 071-031300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 1120 AM MDT Thu Jul 2 2020 /1220 PM CDT Thu Jul 2 2020/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming... and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe thunderstorms this afternoon and evening. Large hail and damaging winds will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Daily chances for thunderstorms continue through early next week. Strong to severe storms will be possible at times. On Friday, severe weather is more likely across northwestern South Dakota, where there is a slight risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-055-031300- Northern Campbell-Southern Campbell- 1120 AM MDT Thu Jul 2 2020 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible today, but severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Daily chances for thunderstorms continue through early next week. Strong to severe storms will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
838 PM MDT Thu Jul 2 2020
SDZ032-043-030315-
Jackson SD-Haakon SD-
838 PM MDT Thu Jul 2 2020
...STRONG THUNDERSTORM OVER SOUTHEASTERN HAAKON AND NORTHEASTERN
JACKSON COUNTIES...
At 838 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Belvidere, or 18 miles east of Kadoka, moving
north at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Midland.
This includes Interstate 90 in South Dakota between Mile Markers 164
and 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4410 10127 4409 10104 4400 10105 4399 10107
4395 10106 4384 10106 4384 10127
TIME...MOT...LOC 0238Z 180DEG 15KT 4389 10115
SherburnSpecial Weather Statement
National Weather Service Rapid City SD
1012 PM CDT Thu Jul 2 2020
SDZ047-030345-
Todd SD-
1012 PM CDT Thu Jul 2 2020
...STRONG THUNDERSTORM OVER SOUTHEASTERN TODD COUNTY...
At 1012 PM CDT, Doppler radar was tracking a strong thunderstorm near
Littleburg, or 10 miles north of Valentine, moving east at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Littleburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4300 10063 4314 10061 4317 10022 4313 10020
4300 10020
TIME...MOT...LOC 0312Z 277DEG 14KT 4303 10050
SherburnSpecial Weather Statement
National Weather Service Rapid City SD
1030 PM CDT Thu Jul 2 2020
SDZ046-049-030430-
Tripp SD-Mellette SD-
1030 PM CDT Thu Jul 2 2020
...STRONG THUNDERSTORMS OVER NORTHERN TRIPP AND NORTHEASTERN MELLETTE
COUNTIES...
At 1029 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Vivian to 7 miles south of
Draper. Movement was southeast at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Hamill and Intersection of Highway 83 and White River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4354 10040 4372 10071 4377 10058 4372 10047
4374 10036 4370 10029 4368 10009 4370 9990
4367 9987 4370 9986 4371 9975 4373 9976
4372 9973 4376 9969 4373 9967 4377 9966
4374 9962 4355 9962
TIME...MOT...LOC 0329Z 300DEG 33KT 4387 10026 4383 10049
SherburnPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
941 PM MDT THU JUL 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM HAIL NEWCASTLE 43.86N 104.20W
07/02/2020 E1.50 INCH WESTON WY LAW ENFORCEMENT
0128 PM HAIL 3 NNE NEWCASTLE 43.90N 104.18W
07/02/2020 M1.75 INCH WESTON WY TRAINED SPOTTER
0156 PM HAIL 3 SE NEWELL 44.69N 103.37W
07/02/2020 E1.00 INCH BUTTE SD PUBLIC
0220 PM HAIL 5 SE DEERFIELD 43.97N 103.77W
07/02/2020 E1.25 INCH PENNINGTON SD PUBLIC
DELAYED REPORT. TIME ESTIMATED FROM RADAR.
0238 PM TSTM WND GST 1 ENE MUD BUTTE 45.01N 102.86W
07/02/2020 M60 MPH MEADE SD MESONET
0255 PM HAIL 3 N SHERIDAN LAKE 44.02N 103.48W
07/02/2020 M0.88 INCH PENNINGTON SD PUBLIC
0300 PM HAIL 7 W HERMOSA 43.84N 103.33W
07/02/2020 E1.00 INCH CUSTER SD NWS EMPLOYEE
TIME OF LARGEST HAIL ESTIMATED FROM RADAR.
0303 PM HAIL 6 ENE MUD BUTTE 45.02N 102.76W
07/02/2020 E0.70 INCH MEADE SD PUBLIC
0305 PM HAIL 1 N HISEGA 44.07N 103.40W
07/02/2020 E0.70 INCH PENNINGTON SD TRAINED SPOTTER
0306 PM HAIL 5 W HERMOSA 43.84N 103.29W
07/02/2020 E1.50 INCH CUSTER SD SOCIAL MEDIA
MOST WERE PEA TO DIME SIZE BUT A FEW LARGER
0309 PM HAIL 2 W HAYWARD 43.87N 103.38W
07/02/2020 E1.50 INCH PENNINGTON SD TRAINED SPOTTER
LOTS OF 3/4 TO INCH HAIL
0310 PM HAIL 2 S PACTOLA RESV 44.04N 103.50W
07/02/2020 E1.00 INCH PENNINGTON SD PUBLIC
0316 PM HAIL 5 E MUD BUTTE 44.99N 102.78W
07/02/2020 E0.88 INCH MEADE SD PUBLIC
0320 PM HAIL 3 S PACTOLA RESV 44.03N 103.50W
07/02/2020 E1.25 INCH PENNINGTON SD SOCIAL MEDIA
PICTURE OF HAIL SHOWED SOME STONES OF AT LEAST HALF
DOLLAR SIZE
0329 PM TSTM WND GST 7 NNE RALPH 45.86N 102.98W
07/02/2020 M59 MPH HARDING SD MESONET
0330 PM HAIL 3 W DWTN RAPID CITY 44.09N 103.29W
07/02/2020 E1.25 INCH PENNINGTON SD SOCIAL MEDIA
IMAGE COMPARED TO A QUARTER SHOWS HAIL ABOUT HALF
DOLLAR SIZED. START TIME ESTIMATED FROM RADAR.
0330 PM HAIL 7 NE REVA 45.63N 103.00W
07/02/2020 E1.25 INCH HARDING SD SOCIAL MEDIA
PHOTO SHOWS HAIL OF AT LEAST HALF DOLLAR SIZED. TIME
ESTIMATED FROM RADAR.
0334 PM HAIL 4 SW DWTN RAPID CITY 44.05N 103.29W
07/02/2020 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
STARTED AT THIS TIME AND FELL FOR ABOUT FIVE MINUTES.
0334 PM TSTM WND GST 7 NNE RALPH 45.86N 102.98W
07/02/2020 M59 MPH HARDING SD MESONET
0335 PM TSTM WND GST 1 N BUFFALO 45.60N 103.55W
07/02/2020 M54 MPH HARDING SD ASOS
0409 PM TSTM WND GST 3 W UNION CENTER 44.56N 102.72W
07/02/2020 M73 MPH MEADE SD MESONET
0410 PM HAIL 6 ENE ROCKERVILLE 43.98N 103.24W
07/02/2020 E1.00 INCH PENNINGTON SD PUBLIC
PEA TO QUARTER SIZED HAIL COVERED THE GROUND. TIME OF
ONSET OF LARGE HAIL ESTIMATED FROM RADAR.
0410 PM HAIL 4 ESE ROCKERVILLE 43.93N 103.30W
07/02/2020 M2.00 INCH PENNINGTON SD SOCIAL MEDIA
PHOTO SHOWS HAIL MEASURED AT LEAST 2 INCHES IN
DIAMETER.
0412 PM HAIL 7 NE SMITHWICK 43.38N 103.14W
07/02/2020 E1.75 INCH FALL RIVER SD TRAINED SPOTTER
ALSO A 49 MPH WIND GUST BEFORE HAIL BROKE ANEMOMETER.
0414 PM TSTM WND GST ENNING 44.58N 102.56W
07/02/2020 E60 MPH MEADE SD TRAINED SPOTTER
0420 PM HAIL 7 SW RAPID CITY ARPT 43.98N 103.17W
07/02/2020 E1.50 INCH PENNINGTON SD NWS EMPLOYEE
TIME ESTIMATED FROM RADAR. HAD BEEN MELTING FOR AT
LEAST HALF AN HOUR.
0429 PM TSTM WND GST 3 WSW FAIRBURN 43.68N 103.26W
07/02/2020 M51 MPH CUSTER SD MESONET
0430 PM HAIL 7 E ROCKERVILLE 43.96N 103.21W
07/02/2020 E1.75 INCH PENNINGTON SD SOCIAL MEDIA
PHOTO SHOWS SEVERAL LARGE HAIL STONES UP TO GOLF BALL
SIZED
0433 PM TSTM WND GST 7 S ENNING 44.47N 102.56W
07/02/2020 E60 MPH MEADE SD TRAINED SPOTTER
ESTIMATED AT LEAST 60 MPH WIND GUSTS
0448 PM HAIL 1 SW MARCUS 44.65N 102.28W
07/02/2020 E1.00 INCH MEADE SD TRAINED SPOTTER
0450 PM HAIL 9 WSW RED ELM 44.99N 101.96W
07/02/2020 E0.70 INCH ZIEBACH SD TRAINED SPOTTER
ALSO 0.9 INCHES OF RAIN FROM 430 PM THROUGH APPROX 550
PM.
0453 PM TSTM WND GST 2 ENE WHITE OWL 44.60N 102.38W
07/02/2020 E75 MPH MEADE SD TRAINED SPOTTER
LOTS OF TREE LIMBS DOWN
0735 PM HAIL 5 S OTTUMWA 44.16N 101.36W
07/02/2020 E1.25 INCH HAAKON SD PUBLIC
RECEIVED 0.60" OF RAIN
0739 PM TSTM WND GST 11 SW PARMELEE 43.23N 101.20W
07/02/2020 M51 MPH TODD SD MESONET
0748 PM HAIL 8 ESE OTTUMWA 44.20N 101.20W
07/02/2020 M1.50 INCH HAAKON SD PUBLIC
0759 PM TSTM WND GST 1 NE MIDLAND 44.08N 101.14W
07/02/2020 M51 MPH HAAKON SD MESONET
&&
EVENT NUMBER UNR2002159 UNR2002160 UNR2002161 UNR2002185 UNR2002162
UNR2002163 UNR2002166 UNR2002168 UNR2002164 UNR2002170 UNR2002165
UNR2002187 UNR2002169 UNR2002171 UNR2002174 UNR2002172 UNR2002190
UNR2002167 UNR2002178 UNR2002179 UNR2002173 UNR2002177 UNR2002182
UNR2002176 UNR2002175 UNR2002186 UNR2002180 UNR2002189 UNR2002181
UNR2002183 UNR2002188 UNR2002184 UNR2002191 UNR2002192 UNR2002193
UNR2002194
UNRSpecial Weather Statement
National Weather Service Rapid City SD
1049 PM CDT Thu Jul 2 2020
SDZ049-030445-
Tripp SD-
1049 PM CDT Thu Jul 2 2020
...STRONG THUNDERSTORMS OVER SOUTHERN TRIPP COUNTY...
At 1049 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Clearfield to 2 miles
southwest of Dog Ear Lake to 5 miles southeast of Millboro. Movement
was east at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Colome, Millboro, Keyapaha, Clearfield, Wewela and Dog Ear Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4300 9953 4300 10020 4313 10020 4314 10022
4329 10021 4330 10021 4330 9954
TIME...MOT...LOC 0349Z 264DEG 24KT 4324 10005 4315 9995 4301 9990
SherburnPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 PM MDT THU JUL 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 2 NNE HAYWARD 43.89N 103.32W
07/02/2020 M2.00 INCH PENNINGTON SD SOCIAL MEDIA
PHOTO SHOWS SEVERAL MEASURED HAIL STONES APPROXIMATELY
TWO INCHES IN DIAMETER
&&
EVENT NUMBER UNR2002195
KDSThe North Platte radar (KLNX), 170 km away, was scanning. The volume nearest the first event began at 05:51 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903027.